This manuscript describes psychiatric AEs in naive children and adolescents treated with AP over 12 months during the ETAPE study [26, 28]. The literature reports a large number of AEs attributable to APs, such as clinical AEs (e. g. sedation, extrapyramidal AE or weight gain), and biological AEs (e. g. increased level of prolactin, cholesterol and glucose) [29, 10]. However, few studies examine or mention psychiatric AEs in this young patient population [22, 3, 23]. As shown here, psychiatric AEs can be severe, frequently observed in the pediatric population after being introduced to and during AP treatment (including externalized and internalized AEs), and should therefore be known and correctly identified. We are aware that the natural design of this study cannot delineate whether AP have a direct link with psychiatric AE or whether psychiatric AE are the consequence of non-efficient prescription or both. However, we found it intriguing that this type and severity of psychiatric AEs could influence the clinician's judgment about its imputability.
Despite a limited list of approvals, APs have taken a central place in the treatment of mental health disorders in the pediatric population. Within APs, risperidone and aripiprazole are the most AP prescribed [30, 5]. The results of our research reflect this use with a strong representation of these two molecules in prescriptions (Table 1). The demographic characteristics of ETAPE population are comparable to those previously reported . In fact, male adolescents are on average 12 years old (SD ± 3.5) years, specifically 13 (SD ± 3.6) years for aripiprazole and 11.6 (SD ± 3.4) years for risperidone, and are more exposed to AP than girls; and particularly to risperidone.
In our prospective naturalistic study, the overall psychiatric AEs incidence rate was 1.70 per person-year, and psychiatric AEs were 15.28% of all AE reported. The very few studies to compare our results to come from pharmacovigilance databases [22, 15]. Moreover, we cannot compare our incidence rate as pharmacovigilance studies are not appropriate to determine an incidence rate. Nevertheless, the proportion of psychiatric AEs we found in ETAPE is in line with previous reports from pharmacovigilance databases. In Rafaniello’s study, which analyzed spontaneously reported AEs among children and adolescents treated with aripiprazole or risperidone using the EudraVigilance database from 2016 to 2018 , the rate of psychiatric AEs was 20.2% (with suicidal behavior reported in 14.9%) on aripiprazole and 15% on risperidone. The Minjon’s study, which analyzed AEs reported under AP (mainly risperidone, aripiprazole and quetiapine) in children ages 1–17 years from the global VigiBase database, found a rate of psychiatric AEs of 13.2% .
In our pediatric population, three types of psychiatrics AEs were the most represented with “Aggressiveness, agitation or challenging behaviors”, “Mood changes”, and “Suicidal ideas or behaviors”, (representing respectively 22,7%, 18,4% and 11,8% of psychiatric AEs) (Table 2).
We didn’t show any association between diagnoses (DSM), disease severity (CGI) or social functioning (CGAS), sex and the presence of psychiatric AEs (p > 0.05); but some studies made other observations [3, 15]. Jakobsen and al reported interesting results concerning aripiprazole-associated psychiatric events in children and adolescents through the database of the Danish Medicines Agency. In patients with psychotic disorders, aripiprazole could lead to aggressive behavior, anxiety, hallucinations, mental tics, neuroleptic malignant syndrome, overeating, and suicidal behavior . In the study of Minjon et al, depression, suicide/self-injury, drug abuse, dependence, and withdrawal were less frequently reported in males than in females; in contrary to hostility/aggression more frequently reported in males. Moreover, depression and suicide/self-injury, drug abuse, dependence, and withdrawal were relatively less frequently reported in children ages 1–11 than in children ages 12–17. But hostility/aggression were relatively more frequently reported in children ages 6–11 than in children ages 12–17. In addition, AEs were more frequently reported by health care professionals compared with consumers .
On the other hand, in ETAPE study, we observed that psychiatric AEs are significantly less considered to be “related” to the AP drug than non-psychiatric AEs (55.88% against 89%). Likewise, some internalized AEs (such as mood change or negative symptoms) are attributed to AP drug by the on-site investigator; however, the externalized symptoms (as “Aggressiveness, agitation or challenging behaviours” type) are less attributed to the AP drug. This may suggest that they are related to the underlying mental health disorders; whereas these symptoms were not present before the introduction of the AP. These observations raise the issue of whether the type of AE might influence the clinician's judgment about imputability to the AP molecule . In the same way, the most severe psychiatric AEs are non attributable to the molecule AP, which may also suggest that they are linked to mental disorders (Table 3).
Regarding mood swings, well-designed clinical trials, carried out in the adult population, suggest that AP-induced mania/hypomania is a marginal phenomenon [31, 32].
Suicidal behaviors as AEs during AP treatment as observed in our pediatric study population, have also been reported by other authors [33, 22, 23]. Kimura et al., 2015, analyzed reports submitted to the United States Food and Drug Administration (FDA) Adverse Event Reporting System (FAERS) from 1997 to 2011 to assess serious AEs induced by the administration of APs to children aged 0 to 12 years. Signals in the data that signified a drug-associated AE were detected via quantitative data mining algorithms. Signal scores for AP-associated suicide have been reported with a statistically significant association with haloperidol, olanzapine, quetiapine, risperidone and aripiprazole. The signal scores were higher for olanzapine and risperidone .
Nevertheless, even if some evidence points to psychiatric AEs, including suicidal behaviors in AP-treated pediatric populations presenting mental health disorders, more specific studies, including control groups, are required to verify the imputability of AP treatment for those AEs . The interpretation of the possible relationship between AP use and suicidal behavior is not clarified, in contrast with antidepressants for which placebo-controlled trials and meta-analysis have reported a moderate increase of suicidal behavior . Indeed, it is difficult to know if these behaviors are induced by the AP medication or caused by the mental illness for which the treatment is prescribed. Suicidal behavior is highly associated with psychiatric conditions, particularly mood and psychotic disorders [35, 36]. What we know today, among the APs, clozapine was the only AP which has been associated with decreased risk of attempted or completed suicide in the Swedish cohort included all persons aged 16–64 with schizophrenia diagnoses [37, 38].
Concerning the onset kinetics of the first AEs in the pediatric population (Table 4), more than half of the patients (68.3%) from Q1 had a first psychiatric AE. This observation is in line with literature data which shows that AEs under AP occurred within 3 months after taking the medicine . But the Table 4 provides an additional finding, as psychiatric AEs continue to appear beyond Q1. Also, close vigilance is required throughout exposure to AP because the first psychiatric AE may concern younger patient after Q1.
Moreover, it is also necessary to underline the risk of polypharmacy which makes it challenging to understand the occurrence of AEs and can lead to severe AEs [33, 40].